Illinois, 2010

Hail and Damaging Winds in Illinois, September 21, 2010

September 21, 2010 · NWS LOT · 27 events in 10 counties and zones

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of September 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.0 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the afternoon and evening hours of September 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 21, 11:44 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 21, 11:44 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1244 PM CDT TUE SEP 21 2010

.DISCUSSION...
352 AM CDT

WARM/HUMID CONDS EXPECTED TDY ACROSS MUCH OF THE CWFA. OVERNIGHT
COMPLEX OF TSRA ACROSS MN WILL CONTINUE TO LIFT NE...FOLLOWING THE
DEEP LYR FLOW. THE CHALLENGE FOR THIS AFTN IS WHETHER WE WILL BECOME
CAPPED...CURRENT MESOSCALE SOLUTIONS DO NOT ADVERTISE THIS. SO
EXPECT DECENT INSTABILITY TO DEVELOP BY 18Z AND CONTINUE TO RAMP
UP...AS CAPE VALUES MAY APPROACH 2000J/KG IN SOME SECTIONS OF THE
CWFA. THE FRONTAL BNDRY WILL SLOWLY SAG SE APPROACHING NORTHWEST IL
MIDDAY...WHICH IS WHEN CONVECTION SHUD CONTINUE TO DEVELOP ALONG AND
AHEAD OF THE FRONTAL BNDRY. 850MB JET IS PROGGED TO INCREASE AHEAD
OF THE BNDRY TO 40-50KTS. SPC CURRENTLY HAS OUR CWFA HIGHLIGHTED FOR
SLT RISK OF SEVERE WX TDY...FOCUSED AGAIN TOWARDS THE AFTN/EVE HOURS
AS THE AXIS OF GREATEST INSTABILITY SLIDES OVERHEAD. TEMPS TDY WILL
WARM WELL INTO THE 80S...WITH SOUTHERN PORTIONS PSBLY ARND 90. WITH
DEW PTS IN THE MID/UPR 60S...HEAT INDEX VALUES IN THE LOW 90S CAN BE
EXPECTED.

TONIGHT THROUGH THURSDAY...
OVERNIGHT ENSEMBLES FAVOR STRENGTHENING THE SOUTHEAST CONUS 700MB
RIDGE...WHICH SHUD TIGHTEN THE BAROCLINIC ZONE OVER THE GREAT LAKES
REGION. DECENT AGREEMENT AMONGST MESOSCALE SOLUTIONS/ENSEMBLE
MEMBERS THAT THE MOISTURE AXIS WILL SETUP OVER IA STRETCHING NE THRU
SOUTHEAST ONTARIO. EMBEDDED WITHIN THIS AXIS WILL BE PWAT VALUES
ARND 2.00 INCHES OR NEARLY 4 STD DEV ABOVE NORMAL. WITH THE
STRENGTHENING 700MB RIDGE CENTERED OVER THE CAROLINAS...THIS SHUD
ALLOW ADDTL RETURN FLOW MOISTURE TO ADVECT NORTH INTO A
QUASI-STATIONARY BNDRY OVERNIGHT/EARLY WED. SEVERAL SREF MOISTURE
PLUMES WERE INDICATING ACROSS THE CWFA A MEAN OF 0.80 INCHES FOR THE
TOTAL QPF...WITH A RANGE BETWEEN 0.2 AND 1.5. MOST OF THE SREF
MEMBERS THAT WERE PRODUCING THE HIGHER PRECIP HAVE A TENDENCY TO
OVERDO CONVECTION AND THUS RESULTING IN HIGHER QPF. HAVE DISCOUNTED
THOSE AND SIDED MORE WITH THE MEAN. ACROSS THE SOUTHERN PORTIONS OF
THE CWFA QPF TOTALS OVERNIGHT THRU WED SHUD BE ARND 0.5 INCHES AS
PWAT VALUES BEGIN TO DECLINE BY 12Z WED.

WITH ABUNDANT MOISTURE IN THE ATMOS OVER OUR REGION...EXPECT TEMPS
TO REMAIN MILD OVERNIGHT IN THE L/M 60S. THEN THE QUASI-STATIONARY
BNDRY WILL SAG SOUTH ACROSS THE CENTRAL/SOUTHERN CWFA WED WITH WEAK
DIFFLUENCE TRYING TO ENTRAIN DRY AIR INTO THE NEAR SFC ENVIRONMENT.
FEEL THE MIXING WED AFTN MAY NOT BE POTENT ENOUGH TO SCOUR ENTIRE
CLOUD DECK. TEMPS SHUD SLOWLY WARM INTO THE 70S CENTRAL/NORTH...AND
ALONG THE SOUTHERN CWFA TEMPS SHUD WARM INTO THE LOW 80S DUE TO
PROXIMITY OF THE FRONTAL BNDRY. AFTN INSTABILITY WILL REMAIN
PSBL...HOWEVER FEEL IT MAY BE CONFINED TO THE SOUTHERN CWFA WED
AFTN/EVE. THEN BNDRY WILL BEGIN TO LIFT NORTH WED NGT AS YET ANOTHER
SHORTWAVE SLIDES EAST OF THE ROCKIES.

CURRENT TREND IS FOR THE VORT TO TRACK WELL NORTH ACROSS THE UPPER
MIDWEST THUR WITH A 500MB TROUGH PIVOTING THRU THE GREAT LAKES
REGION THUR AFTN/EVE...ALONG WITH A TRAILING FRONTAL BNDRY.
PLACEMENT/TIMING REMAIN A CHALLENGE...HOWEVER FEEL HIGHEST QPF WILL
OCCUR WELL NORTH OF THE CWFA THUR AFTN CLOSER TO THE SHORTWAVE
TRACK. TEMPS THUR AFTN WILL REBOUND YET AGAIN INTO MORE OF A
SUMMERTIME MODE AND PEAK IN THE M/U 80S. CAN/T RULE OUT AT THIS
POINT ARND 90 FOR FAR SOUTHERN CWFA. DEW PTS THUR AFTN WILL ALSO
REMAIN ELEVATED IN THE MID 60S...RESULTING IN HUMID CONDS.

FRIDAY THROUGH MONDAY...
ACTIVE PATTERN WILL CONTINUE THROUGH THE END OF THE WEEK THROUGH THE
WEEKEND...THEN IT APPEARS THE PATTERN WILL BECOME LESS ACTIVE EARLY
NEXT WEEK. CONFIDENCE IS RATHER HIGH THAT THE 500MB WAVE FRI WILL
FEATURE AN AMPLIFYING RIDGE ACROSS THE INTERIOR WEST...WHICH SHUD
ENHANCE A DOWNSTREAM WAVE OVER THE EASTERN THIRD OF THE CONUS
FRI/SAT. ENSEMBLE MEMBERS INDICATE A HIGH LEVEL OF PREDICTING THE
WEAK RIDGE NEAR CAROLINA COAST SAT/SUN...WHICH MAY CONFINE THE 500MB
TROUGH TO THE GREAT LAKES REGION SAT/SUN. NAEFS/GEFS ENSEMBLE
MEMBERS THEN PUSH THE WESTERN RIDGE EAST...EJECTING THE GREAT LAKES
WAVE FURTHER DOWNSTREAM TOWARDS THE NEW ENGLAND/MID ATLANTIC REGION
EARLY NEXT WEEK. ECMWF IS CURRENTLY PROGGING A POTENT SHORTWAVE TO
ARRIVE ACROSS THE GREAT LAKES REGION EARLY SAT...AND WITH THE
AFOREMENTIONED AMPLIFYING UPSTREAM RIDGE...COUPLED WITH A HIGH
CONFIDENCE ATLANTIC SUB-TROPICAL RIDGE SHUD SET THE STAGE FOR A
VIGOROUS SHORTWAVE TO SLIDE/DEVELOP OVER THE GREAT LAKES SAT/SUN.
THE WILDCARD WITH THIS SCENARIO IS THAT THE TREND WITH PRIOR SYSTEMS
IS TO DISCOUNT THE STRENGTH OF A LLVL ANTI-CYCLONIC FLOW. PRECIP
CHCS ARE DIFFICULT TO PIN-DOWN AS IT APPEARS THE UPSTREAM RIDGE MAY
PROVIDE AMPLE DRY AIR TO FILTER INTO THE BACK END OF THE VORT AND
ERODE LLVL MOISTURE. THE MEAN OF THE NAEFS/GEFS MEMBERS SUGGESTS DRY
WX...THUS HAVE HELD ONTO A DRY FORECAST FOR THE SECOND HALF OF THE
WEEKEND.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

*GUSTY SOUTHWEST WINDS THIS AFTERNOON.

*THUNDERSTORM POTENTIAL LATE THIS EVENING...POSSIBLY EXTENDING
 PAST MIDNIGHT.

*POST FRONTAL WINDS/PRECIP

KREIN

//DISCUSSION...UPDATED 18Z...

A COLD FRONT CONTINUES TO MOVE SLOWLY EWD...EXTENDING FROM SWRN WI
THROUGH CNTRL IA TO NWRN MO. THE FRONT WILL CONTINUE TO TRACK
SLOWLY EWD...THOUGH THE EWD PROGRESSION WILL SLOW AS A SFC LOW
OVER THE CNTRL PLAINS DEEPENS AND MOVES NWD. THE WRN PORTION OF
THE FRONT WILL MOVE NWD AS A WARM FRONT WHILE THE ERN
PORTION...AFFECTING NRN IL/SRN WI ONLY SLOWLY SAGS SWD...BECOMING
NRLY STNRY ALG THE ILLINOIS RIVER OVERNIGHT.

LATEST RADAR IMAGERY INDICATES A LINE OF CONVECTION ALONG THE
FRONT FROM SWRN WI...SWWD THROUGH IOWA. EXPECT THAT THE NRN
PORTION OF THE CONVECTIVE ACTIVITY WILL WEAKEN AS THE FRONTAL
FORCING IN THE AREA WEAKENS THROUGH THE AFTERNOON. HOWEVER...THE
MODEL GUIDANCE STILL INDICATES THE POTENTIAL FOR TS ACTIVITY AS
THE FRONT MOVES INTO NWRN IL...SO WILL KEEP THE TEMPO GROUP FOR
RFD...WITH TIMING OF 23Z-02Z PER TIMING THE SPEED OF THE
CONVECTIVE LINE. THE PRE-FRONTAL AIRMASS IS STILL SOMEWHAT
STABLE...SO EXPECT THAT ANY TS WILL BE ALONG THE FRONTAL BOUNDARY.

CONVECTIVE POTENTIAL ALONG THE FRONT WILL INCREASE LATER THIS
EVENING AS A MID LEVEL IMPULSE INITIALLY OVER NERN KS TRACKS ALONG
THE BOUNDARY. BY THE TIME THE IMPULSE REACHES NRN IL...THE
BOUNDARY WILL BE INVOF THE CHICAGO AREA TERMINALS. THE TIMING OF
THE STRONGEST FRONTAL FORCING AND UPPER LEVEL FORCING WILL COME
TOGETHER OVER THE CHICAGO AREA BTWN 00Z AND 06Z AND HAVE TRIED TO
NARROW DOWN THE TIMING OF BEST CONVECTIVE POTENTIAL TO 02Z-05Z.

AS THE FRONTAL BOUNDARY BECOMES STATIONARY JUST SOUTH OF THE
TERMINALS...THERE IS THE POTENTIAL FOR AN EXTENDED PERIOD OF SHRA
OVERNIGHT AND INTO THE EARLY MORNING HOURS. WHILE EXPECT JUST SHRA
AT THE TIME...THERE COULD BE ENOUGH OVERRUNNING LIFT TO GENERATE
SOME ISOLD/EMBEDDED TSRA OVER NRN IL...BUT TIMING IS QUITE
UNCERTAIN AND COVERAGE IS LIKELY TO BE SPARSE...SO WILL KEEP ANY
ADDITIONAL MENTION OF TS OUT OF THE TAFS AT THIS TIME.

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

*HIGH CONFIDENCE IN VFR CONDITIONS THROUGH THIS AFTERNOON.

*HIGH CONFIDENCE IN WIND FORECAST THROUGH THIS AFTERNOON.

*MEDIUM CONFIDENCE ON TIMING/EXTENT OF CURRENT THUNDERSTORM
 FORECAST.

*LOW CONFIDENCE ON WINDS/PRECIP BEHIND FRONT. WIND DIRECTION WILL
 BE HIGHLY DEPENDENT ON THE EXACT LOCATION OF THE FRONT. IF THE
 FRONT GOES STATIONARY ALG THE ILLINOIS RIVER AS EXPECTED...THEN
 WINDS WILL SET UP ENELY. IF THE FRONT SETS UP FARTHER
 NORTH...WINDS COULD HAVE A SOUTHERLY COMPONENT.

KREIN

//OUTLOOK FOR ORD/MDW FOR 06Z THURSDAY-12Z TUESDAY...

WEDNESDAY NIGHT...VFR.
THURSDAY...VFR. CHC SHRA/TSRA OVERNIGHT.
FRIDAY...CHANCE SHRA/MVFR CIGS MORNING.
SATURDAY...VFR.
SUNDAY...VFR.
MONDAY...VFR.

KREIN

&&

.MARINE...

214 AM...ACTIVE PATTERN CONTINUES WITH GALES THIS MORNING AND
ANOTHER POTENTIAL PERIOD OF GALES THURSDAY NIGHT.

LOW PRESSURE LIFTING NORTHEAST ACROSS WESTERN ONTARIO EARLY THIS
MORNING. THIS LOW WILL CONTINUE NORTHEAST INTO QUEBEC WEDNESDAY
MORNING. THE GRADIENT AHEAD OF THIS LOW WILL CONTINUE TO TIGHTEN
THIS MORNING WITH GALES EXPECTED THRU MID MORNING. A TRAILING COLD
FRONT FROM THIS LOW WILL APPROACH LAKE MICHIGAN LATE THIS AFTERNOON
AND THIS EVENING AND THE GRADIENT RAPIDLY WEAKENS AS THIS FRONT
APPROACHES. SO WIND SPEEDS WILL ALSO RAPIDLY DIMINISH DURING THIS
TIME. THIS FRONT WILL SAG SOUTH ACROSS THE LAKE TONIGHT AS A RIDGE
OF HIGH PRESSURE MOVES EAST ACROSS THE UPPER LAKES AND ONTARIO
WEDNESDAY INTO WEDNESDAY NIGHT.

NEW LOW PRESSURE WILL DEVELOP OVER THE WESTERN PLAINS WEDNESDAY AND
LIFT NORTHEAST THURSDAY REACHING THE WESTERN LAKES THURSDAY NIGHT.
THE EXACT TRACK IS STILL SOMEWHAT UNCERTAIN AND THIS LOW MAY TRACK
ACROSS FAR NORTHERN LAKE MICHIGAN. BUT AS THIS LOW APPROACHES...THE
GRADIENT TIGHTENS AND EXPECT WINDS TO INCREASE TO 30 KTS THURSDAY
AFTERNOON WITH A PERIOD OF GALES POSSIBLE THURSDAY NIGHT. WILL HAVE
MENTION OF LOW END GALES THURSDAY NIGHT BUT NO HEADLINES YET. COULD
ALSO BE A PERIOD OF NORTHWEST GALES ON THE BACK SIDE OF THE LOW...
DEPENDING ON ITS TRACK...ACROSS NORTHERN LAKE MICHIGAN ON FRIDAY.
AS THE LOW DEPARTS FRIDAY AFTERNOON...THE GRADIENT WEAKENS QUICKLY
AGAIN. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 1 PM TUESDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 7 PM TUESDAY.

&&
Hazardous weather outlook, Sep 21, 11:57 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1257 PM CDT TUE SEP 21 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
221800-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1257 PM CDT TUE SEP 21 2010 /157 PM EDT TUE SEP 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WHICH MAY PRODUCE:
 WIND GUSTS UP TO 50 MPH. SMALL HAIL.

  AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS ALONG A FRONTAL BOUNDARY OVER IOWA WILL
SHIFT SLOWLY EASTWARD INTO NORTHWEST AND PORTIONS OF NORTH CENTRAL
ILLINOIS THIS AFTERNOON...THEN CONTINUE ACROSS MOST OF THE
REMAINDER OF THE OUTLOOK AREA TONIGHT.

  DISCUSSION:

A COLD FRONT TO THE NORTHWEST OF THE AREA EARLY THIS AFTERNOON
WILL SAG SLOWLY SOUTHWARD INTO NORTHERN PORTIONS OF ILLINOIS AND
INDIANA TONIGHT. THOUGH WIND PROFILES IN THE WARM SECTOR AHEAD OF
THIS FRONT ARE WEAKENING...A GROWING POOL OF INSTABILITY OVER
NORTHERN MISSOURI SHOULD MAINTAIN STORM DEVELOPMENT ALONG THE
FRONT IN IOWA...AND EXTREME SOUTHWEST WISCONSIN THIS AFTERNOON.

A MID LEVEL WEATHER DISTURBANCE NOW OVER NORTHEAST KANSAS WILL
RIDE NORTHEAST ALONG THE FRONTAL BOUNDARY THIS EVENING...ALLOWING
A THE ATMOSPHERE TO DESTABILIZE A BIT OVER NORTHERN ILLINOIS AND
NORTHWEST INDIANA AND AIDING LOW LEVEL FORCING. THIS SHOULD HELP
MAINTAIN STORMS WELL INTO TONIGHT BEFORE THIS DISTURBANCE MOVES
EAST OF THE AREA OVERNIGHT.

SOME STRONGER STORMS COULD PRODUCE SOME BRIEF WIND GUSTS AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. THESE STORMS ARE EXPECTED TO BE ASSOCIATED WITH A MUCH
MORE DYNAMIC WEATHER SYSTEM AND COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-221800-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1257 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH TONIGHT.

STRONG SOUTH WINDS UP TO 25 KT AND HIGH WAVES WILL LEAD TO
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221800-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1257 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY INTO
FRIDAY.

WINDS MAY INCREASE TO GALE FORCE AGAIN LATE ON THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Sep 21, 1:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
233 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 NW OTTAWA             41.38N 88.88W
09/21/2010  M1.00 INCH       LA SALLE           IL   TRAINED SPOTTER

            RELAYED BY COUNTY EMERGENCY MGMT

&&

IZZI

The radar

The Chicago radar (KLOT), 72 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.

Hail, La Salle

When
September 21, 1:33 PM CST to 1:35 PM CST
Where
La Salle County, 3 mi NW of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.381, -88.891

Hail, La Salle

When
September 21, 1:52 PM CST to 1:54 PM CST
Where
La Salle County, Ottawa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.350, -88.850

Hail, Winnebago

When
September 21, 3:25 PM CST to 3:27 PM CST
Where
Winnebago County, Pecatonica
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -89.350

Thunderstorm Wind, Ogle

When
September 21, 3:30 PM CST
Where
Ogle County, Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.050, -89.430

Wind gusts were estimated to 60 mph in Mount Morris.

Thunderstorm Wind, Lee

When
September 21, 3:31 PM CST
Where
Lee County, Dixon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.830, -89.480

A seven inch diameter tree limb was blown down.

Thunderstorm Wind, Ogle

When
September 21, 3:40 PM CST
Where
Ogle County, Oregon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.020, -89.330

An eight inch diameter tree limb was blown down.

Thunderstorm Wind, Winnebago

When
September 21, 3:51 PM CST
Where
Winnebago County, 2.2 mi ENE of West End
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.280, -89.189

A tree was blown down blocking a lane near 7800 West State Street.

Thunderstorm Wind, Winnebago

When
September 21, 3:58 PM CST to 3:59 PM CST
Where
Winnebago County, 0.61 mi N of Loves Park
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.329, -89.050

A man was struck and injured by a falling tree while exercising in his back yard.

Hail, McHenry

When
September 21, 4:40 PM CST to 4:42 PM CST
Where
McHenry County, 0.08 mi N of Greenwood Galt Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.401, -88.380

Nickel size hail was reported at Galt Airport.

Thunderstorm Wind, Kane

When
September 21, 4:47 PM CST
Where
Kane County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -88.280

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Du Page

When
September 21, 4:50 PM CST
Where
Du Page County, Bartlett
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -88.180

Two large trees were blown down across roads.

Hail, McHenry

When
September 21, 4:50 PM CST to 4:54 PM CST
Where
McHenry County, Lake in the Hills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.180, -88.320

Thunderstorm Wind, McHenry

When
September 21, 4:52 PM CST
Where
McHenry County, 1.88 mi ENE of Huntley
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.176, -88.384

Two large trees were blown down on Route 62 blocking the eastbound right lane, just west of Lakewood Road. Wind gusts were measured to 72 mph.

Thunderstorm Wind, Cook

When
September 21, 5:00 PM CST
Where
Cook County, Flossmoor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.530, -87.680

Power lines and small tree limbs were blown down.

Thunderstorm Wind, Cook

When
September 21, 5:00 PM CST
Where
Cook County, 1.04 mi SSE of Calumet
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.557, -87.669

Six inch diameter tree limbs were blown down near 183rd Street and Hardwood Avenue.

Thunderstorm Wind, Cook

When
September 21, 5:05 PM CST
Where
Cook County, 0.59 mi NNW of Arlington Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.088, -88.005

Six inch diameter tree limbs were blown down blocking Wilke Road, about one half mile south of Northwest Highway.

Thunderstorm Wind, Cook

When
September 21, 5:05 PM CST
Where
Cook County, 1.68 mi SE of Claburn to 2.21 mi NE of Burnham
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.663, -87.558

Several trees, tree limbs and power lines were blown down in the Hegewisch neighborhood of Chicago. Considerable damage was reported between 131st and 135th Streets.

Thunderstorm Wind, Cook

When
September 21, 5:09 PM CST
Where
Cook County, Palatine
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -88.050

A 12 inch diameter tree was blown down along with numerous tree limbs.

Thunderstorm Wind, Lake

When
September 21, 5:10 PM CST
Where
Lake County, Mundelein
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -88.000

Trees 15 to 20 inches in diameter were blown down.

Thunderstorm Wind, Lake

When
September 21, 5:10 PM CST
Where
Lake County, 0.86 mi SW of Prairie View
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.190, -87.960

Lightning, Lake

When
September 21, 5:10 PM CST
Where
Lake County, 0.74 mi S of Mundelein
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.259, -87.999

An 18 inch diameter tree was struck by lightning on High Street. Part of the tree fell onto a house.

Thunderstorm Wind, Lake

When
September 21, 5:10 PM CST
Where
Lake County, 0.77 mi SSW of Mundelein to 0.75 mi S of Mundelein
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.259, -88.004

Trees and tree limbs up to 18 inches in diameter were blown down along High Street between Route 45 and Walnut Court. Other tree limbs were blown down in parts of Mundelein.

Thunderstorm Wind, Cook

When
September 21, 5:10 PM CST
Where
Cook County, 0.58 mi E of Dunhurst to 0.64 mi ESE of Dunhurst
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
42.130, -87.919

Roofs were blown off three industrial buildings on Glenn Avenue between Chaddick Drive and Shepard Avenue. Vehicle windows were smashed and some trees were completely snapped off.

Thunderstorm Wind, Cook

When
September 21, 5:12 PM CST
Where
Cook County, 0.3 mi NNE of Golden Acres
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.054, -87.898

Tree limbs were blown down with estimated wind gusts between 65 mph and 70 mph near Golf and Rand Roads.

Thunderstorm Wind, Cook

When
September 21, 5:15 PM CST
Where
Cook County, 0.48 mi NNE of Northbrook to 0.3 mi NE of Northbrook
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.137, -87.827

Numerous tree limbs 15 to 20 feet in length were blown down in the area of Thornwood and Laurel Lanes and Keystone and Keist Avenues.

Thunderstorm Wind, Cook

When
September 21, 5:15 PM CST
Where
Cook County, 1.54 mi S of North Northfield
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.108, -87.876

A large tree limb was blown off a willow tree near the 2700 block of Sanders Road.

Thunderstorm Wind, Will

When
September 21, 6:14 PM CST
Where
Will County, Lockport
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.600, -88.050

One large tree limb was blown down across a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259426, 259427, 259428, 259429, 259430, 259431, 259432, 265240, 259433, 259434, 259435, 259436, 259451, 259437, 259438, 259439, 259453, 259441, 259440, 259442, 259443, 259444, 259445, 259446, 259449, 259450, 259448.